Try it
Psychiatry · Child psychiatry
Sample itemA 9-year-old boy has had repeated sudden eye blinking, shoulder jerks and throat clearing for 2 years, and recently began uttering obscene words involuntarily. Which drug is most appropriate if treatment is needed?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Risperidone or aripiprazole
Tourette disorder consists of multiple motor tics and at least one vocal tic lasting more than a year. Low-dose antipsychotics such as aripiprazole, risperidone or haloperidol suppress tics, and alpha-2 agonists such as clonidine are alternatives. Behavioural therapy (habit reversal) is also first-line.
Option by option
A. Lithium
Lithium has no role in tic disorders.
B. Risperidone or aripiprazole (correct)
Correct. Dopamine-blocking agents reduce tic severity in Tourette disorder.
C. Fluoxetine
Fluoxetine treats the associated obsessive-compulsive symptoms but does not suppress tics.
D. Methylphenidate
Stimulants are used for ADHD, and may worsen tics in some children.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- Child psychiatryAn 8-year-old boy has been inattentive, constantly fidgeting and impulsive at school and…
- Child psychiatryInattention and hyperactivity in multiple settings suggests what?
- Child psychiatryRestricted interests and social-communication differences suggest what?
- Child psychiatryWhat core domains are affected in attention-deficit/hyperactivity disorder?